Alert archive / Missouri / Flash Flood Warnings in 1997

Flash Flood Warning 20, NWS Springfield, MO

May 30, 1997Dent County, Shannon County, Missouri

NWS Springfield, MO issued this flash flood warning at May 30, 1997, 1:31 PM CDT for Dent County, Shannon County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 1997, 1:31 PM CDT (18:31 UTC)
Expired
May 30, 1997, 4:35 PM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Dent County, MO, Shannon County, MO

The radar

The St Louis radar (KLSX), 161 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.5 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1997-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1997-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 301831
FFWSGF
MOC065-203-302135-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
131 PM CDT FRI MAY 30 1997

* FLASH FLOOD WARNING FOR
  DENT COUNTY - SOUTH CENTRAL MISSOURI
  SHANNON COUNTY - SOUTH CENTRAL MISSOURI

* UNTIL 435 PM CDT
 
* SOME AREAS OR STREAMS AFFECTED
  LOW WATER BRIDGES ALONG HIGHWAYS A, H, AND KK IN SHANNON COUNTY
  LOW WATER BRIDGES ALONG HIGHWAYS A AND 119 IN DENT COUNTY

* CAUSE AND EFFECT
  AT 130 PM...SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINS
  CONTINUED TO MOVE EASTWARD INTO DENT AND SHANNON COUNTIES.

* FORECAST CONDITIONS
  THE STORMS ARE EXPECTED TO PRODUCE 1 TO 2 INCHES OF RAIN
  WHICH WILL LIKELY LEAD TO FLOODING OF LOW LYING AREAS...
  ESPECIALLY BRIDGES OVER LOW WATER CROSSINGS.
 
IF FLASH FLOODING IS OBSERVED...ACT QUICKLY.  MOVE TO ESCAPE FLOOD
WATERS.  DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS
RISING.

RUNNELS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 30, 11:03 AM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, May 30, 11:03 AM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1100 AM CDT FRI MAY 30 1997

SFC MAP/RADAR/SATELLITE SHOWS HEAVIEST RAINS SHIFTING EAST OF SGF
INTO SCNTRL MO.  ETA DID MOST EXCELLENT WITH THIS STORM...SHOWING
85H LOW MOVING FROM SE KS TO NR SGF TO SE MO BY 00Z.  HEAVIEST RAINS
FALLING ALONG THIS PATH...WITH WIDESPREAD 2-3 INCH RAINS BEING REPORTED.

MOVEMENT OF STORMS WILL TAKE HEAVIEST RAINS OUT OF SW MO BY NOON
AND WILL LET THE FFA THAT IS IN EFFECT FOR SW MO/SE KS COUNTIES THIS
MORNING TO EXPIRE.  WILL CONTINUE FFA FOR ERN CWA.

HAVE HAD TIME TO LOOK AT LITTLE OTHER WEATHER DATA...SO DONT ANTICPATE
ANY OTHER MAJOR CHANGES TO THE ZONES.

RIDDLE

In the hours before

Special weather statement, May 30, 12:11 PM CDT, 1 hour 20 minutes before
MOZ090-094-095-102-103-301915-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1210 PM CDT FRI MAY 30 1997

...URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES FOR GREENE...
STONE...CHRISTIAN...LAWRENCE...AND BARRY COUNTIES WILL CONTINUE UNTIL
3 PM...

AT 1206 PM...RADAR INDICATED THAT RAIN HAS MOVED OUT OF THE SPRINGFIELD
METRO AREA...BUT RUNOFF FROM HEAVY RAIN THIS MORNING WILL CONTINUE
DURING THE EARLY AFTERNOON.  THIS RUNOFF WILL CONTINUE TO POSE
A PROBLEM AND STREETS IN AREAS OF POOR DRAINAGE AND LOW WATER CROSSINGS
MAY STILL BE FLOODED UNTIL MID AFTERNOON.

THE OUTLOOK FOR THE AFTERNOON...CALLS FOR ONLY A SLIGHT CHANCE FOR
SCATTERED LIGHT SHOWERS. NO SIGNIFICANT ADDITIONAL RAINFALL IS
EXPECTED.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

RIDDLE
Special weather statement, May 30, 12:16 PM CDT, 1 hour 15 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-302020-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1216 PM CDT FRI MAY 30 1997

...FLASH FLOOD WATCH THAT WAS IN EFFECT FOR SOUTHWEST MISSOURI AND
SOUTHEAST KANSAS HAS EXPIRED...

....FLASH FLOOD WATCH REMAINS IN EFFECT FOR SOUTH CENTRAL MISSOURI
THROUGH THE AFTERNOON...

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THIS AFTERNOON FOR AREAS
ALONG AND EAST OF A TUSCUMBIA TO LEBANON TO HARTVILLE TO GAINESVILLE
LINE.  THIS WATCH INCLUDES THE COUNTIES OF MILLER...MARIES...PHELPS...
PULASKI...LACLEDE...WRIGHT...TEXAS...DENT...SHANNON...DOUGLAS...
OZARK...HOWELL...AND OREGON.  AN AREA OF HEAVY RAIN WILL CONTINUE
TO MOVE EAST THROUGH THE WATCH AREA THIS AFTERNOON PRODUCING STORM
TOTAL RAINFALL IN THE 1 TO 3 INCH RANGE. THIS MAY CAUSE LOW WATER
CROSSINGS AND STREAMS TO FLOOD.
THE FLASH FLOOD WATCH THAT WAS IN EFFECT FOR THE REMAINDER OF
SOUTHWEST MISSOURI...INCLUDING THE SPRINGFIELD AND JOPLIN AREAS...
AND FOR EXTREME SOUTHEAST KANSAS HAS EXPIRED.  THE THREAT FOR
ADDITIONAL HEAVY RAIN THE REST OF THE DAY HAS ENDED.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

RIDDLE
Special weather statement, May 30, 12:17 PM CDT, 1 hour 14 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-302020-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1216 PM CDT FRI MAY 30 1997

...FLASH FLOOD WATCH THAT WAS IN EFFECT FOR SOUTHWEST MISSOURI AND
SOUTHEAST KANSAS HAS EXPIRED...

....FLASH FLOOD WATCH REMAINS IN EFFECT FOR SOUTH CENTRAL MISSOURI
THROUGH THE AFTERNOON...

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THIS AFTERNOON FOR AREAS
ALONG AND EAST OF A TUSCUMBIA TO LEBANON TO HARTVILLE TO GAINESVILLE
LINE.  THIS WATCH INCLUDES THE COUNTIES OF MILLER...MARIES...PHELPS...
PULASKI...LACLEDE...WRIGHT...TEXAS...DENT...SHANNON...DOUGLAS...
OZARK...HOWELL...AND OREGON.  AN AREA OF HEAVY RAIN WILL CONTINUE
TO MOVE EAST THROUGH THE WATCH AREA THIS AFTERNOON PRODUCING STORM
TOTAL RAINFALL IN THE 1 TO 3 INCH RANGE. THIS MAY CAUSE LOW WATER
CROSSINGS AND STREAMS TO FLOOD.
THE FLASH FLOOD WATCH THAT WAS IN EFFECT FOR THE REMAINDER OF
SOUTHWEST MISSOURI...INCLUDING THE SPRINGFIELD AND JOPLIN AREAS...
AND FOR EXTREME SOUTHEAST KANSAS HAS EXPIRED.  THE THREAT FOR
ADDITIONAL HEAVY RAIN THE REST OF THE DAY HAS ENDED.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

RIDDLE
Special weather statement, May 30, 1:00 PM CDT, 31 minutes before
STLWRKHWO NOT FOUND
Special weather statement, May 30, 1:00 PM CDT, 31 minutes before
STLWRKHWO NOT FOUND
Special weather statement, May 30, 1:09 PM CDT, 22 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-311800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI MAY 30 1997

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...FLASH FLOOD WATCH THIS AFTERNOON FOR SOUTH CENTRAL MISSOURI...
.
AN AREA OF MODERATE TO HEAVY RAIN WILL CONTINUE TO MOVE THROUGH
SOUTH CENTRAL MISSOURI THIS AFTERNOON...EAST OF A LEBANON TO BRANSON
LINE.  TOTAL STORM RAINFALL AMOUNTS IN THE 1 TO 3 INCH RANGE CAN
BE EXPECTED TO PRODUCE LOCAL FLOODING OF LOW WATER BRIDGES AND STREAMS.
ALL THUNDERSTORM ACTIVITY WILL STAY TO OUR SOUTH.

THIS HEAVY RAIN WAS BEING PRODUCED BY AN AREA OF LOW PRESSURE THAT
WILL MOVE ALONG THE ARKANSAS AND MISSOURI BORDER TODAY AND INTO THE
BOOTHEEL TONIGHT.

HIGH PRESSURE WILL MOVE IN BEHIND THE STORM TONIGHT CLEARING SKIES
ACROSS SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS.  THE CHANCE
FOR SHOWERS WILL LINGER ACROSS SOUTH CENTRAL MISSOURI UNTIL MIDNIGHT.

HIGH PRESSURE WILL PROVIDE DRY AND MOSTLY SUNNY WEATHER ON SATURDAY.

SPOTTER ACTIVIATION WILL NOT BE REQUIRED THROUGH SATURDAY.

RIDDLE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:56 AM CDTFlash Flood WarningSGFJasper, Newton6 hr
May 30, 11:35 AM CDTFlash Flood WarningSGFDouglas, Laclede, Texas, Webster, Wright4 hr
May 30, 12:14 PM CDTFlash Flood WarningSGFMaries, Miller, Pulaski4 hr

Nearby

Flash Flood Warnings in Missouri, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.